Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 47, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Aug 22, 2017, 4:27 PM MDT for Hudspeth County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2017, 4:27 PM MDT (22:27 UTC)
- Expired
- Aug 22, 2017, 7:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 105 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 701 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1592 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
755
WGUS54 KEPZ 222227
FFWEPZ
TXC229-230130-
/O.NEW.KEPZ.FF.W.0047.170822T2227Z-170823T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
427 PM MDT TUE AUG 22 2017
The National Weather Service in El Paso has issued a
* Flash Flood Warning for...
West central Hudspeth County in southwestern Texas...
* Until 730 PM MDT
* At 426 PM MDT, Doppler radar indicated an almost stationary
thunderstorms producing heavy rain across the warned area. Radar
indicates up to two inches of rain have already fallen. Flash
flooding is expected to begin shortly.
* Flash flooding will remain over mainly rural areas of west central
Hudspeth County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3165 10557 3154 10552 3143 10559 3150 10584
3160 10583
$$
CRESPOWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 3:03 PM MDT, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 22, 3:03 PM MDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 303 PM MDT Tue Aug 22 2017 .SYNOPSIS... Somewhat drier air has moved into the Borderland pushing the deeper moisture to the east. Enough residual low level moisture will remain to fuel some isolated thunderstorms this evening mainly east of the Rio Grande. On Wednesday and Thursday, the interaction between increasing subtropical moisture, some disturbances aloft, especially Wednesday night, and a weak push of easterly surface winds will result in increased shower and thunderstorm coverage. Again, there will be a risk of locally heavy rainfall with potential flooding of low lying areas. Moisture should retreat eastward By Friday and Saturday but sufficient moisture should will remain for isolated thunderstorms. && .DISCUSSION... Drier southwest flow at the surface and aloft has moved into the CWA as evidenced by the water vapor imagery and surface obs.PW was down to 1.17 inches on the 12Z KEPZ run. Surface Dewpoints should are generally in the 40's and 50's west of the rio Grande and 60's east of a ELP-ALM line where most this evenings isolated convection should take place. Wednesday and Thursday...Things get a tad more a tad more interesting as an upper high over Mexico is forecast to drift north and elongate into a ridge as trough aloft over the western U.S. erodes the ridge with short wave impulses. This will in in turn draw in more subtropical moisture into our CWA from Mexico along with destabilizing our atmosphere. As of now the 03Z-12Z timeframe on Thursday shows the best potential for heavy rain with capes up to 1300 j/kg and PW's to 1.3 inches. I would not call it a backdoor but there also will be an increased push of surface easterlies (starting wednesday) to enhance the process with some low level convergence. Nam has it's greatest UVV in the 03-12Z Thursday timeframe. All 3 major models are in good agreement with increasing layered moisture from eastern Pacific/Gulf of California feed. WPC has put southern NMex into a slight risk for excessive rainfall particularly for later Wednesday into Thursday thus there will be a potential for some flash flooding (again). Forecast soundings hit of high cape (1000-2000 j/kg) with increasing speed shear but weak directional shear Wednesday into Thursday suggesting a strong storm of so in this time frame also. By Friday through the weekend we the forecast continues in that 2-3 day sinusoidal pattern with drier air returning and convective activity decreasing to to an isolated level. The Eastern Pacific high eventually builds back up over the Great Basin by Saturday. Though developing Gulf of Mexico tropical system is not able to make much inroads west towards us, it does combine with the upper high to produce the dreaded user unfriendly northerly flow aloft over the area. Though not adding much moisture, the northerly flow can often bring down disturbances or cold pools aloft which can briefly increase a strong thunderstorm threat. Finally, it does not appear at this time that the possible resurrection of Harvey back into a TC of Hurcn state in the Gulf of Mexico will affect us as it is forecast to hit the Texas coast around BRO to CPR this weekend then go north and stall and passably curve back into SE Texas before exiting to the NE. If true. considerable rainfall and flooding will be most likely in areas least needing it. If there is any good news here it is this...should not be our problem. && .AVIATION...Valid 23/00Z-24/00Z...High pressure aloft centered over the International border will maintain ISOLD-SCT MTN TSRAGS/WND VRB25G45KT/LCL VIS 1-3 SM/CIGS 030-050 AGL thru 02Z. ISOLD LOWLAND -TSRAGS/WND VRB30G50KT/LCL VIS 2-4 SM/CIGS 070-090 AGL thru 03Z. More widespread storm activity is expected over the mountains aft 23/18Z...under influence from a weak frontal boundary expected to approach from the east. Winds generally variable under 10KTS through 08z...then shifting east southeast under 10 kts along and east of the Rio Grande. .FIRE WEATHER... High pressure aloft centered over the international border...will maintain a typical scattered mtn/isold lowland storm distribution through early this evening. Wednesday and Thursday look more active. On Wednesday...as a weak back door frontal boundary approaches and introduces more focused lift over southern NM/far W TX for more numerous storms. Heavy rain...strong downburst winds and frequent lightning will be the main impacts from this activity. On Thursday the upper level low now off the California coast...will weaken and begin to move northeast into the inter- mountain west as an open wave. A shortwave aloft ahead of this feature will move across northern and central NM later in the day. This is expected to touch off another round of scattered storms for most areas...with hail possibly more of a threat during daylight hours Thursday. Concurrently...the high over area will slowly migrate north while phasing with a high aloft west of Baja California. Result will be development of a large area of upper level high pressure over the southwest states. Circulation around its eastern periphery will induce a northerly flow over New Mexico/west TX by this weekend. This will generally mean a downturn in storm activity...however the lightning/hail/severe wind threat will go up as a consequence. Min RH this afternoon will range from the upper 20s SW lowlands...to lower 50s Sacramento mountains. Values increase roughly 4-8 percent each day through Friday...then fall back 7-15 percent by Sunday as the drier continental air moves south over the region. && .PRELIMINARY POINT TEMPS/POPS... El Paso 72 93 69 89 / 20 20 40 30 Sierra Blanca 67 89 64 86 / 20 20 30 30 Las Cruces 68 92 64 87 / 20 20 40 30 Alamogordo 66 90 64 86 / 20 40 40 40 Cloudcroft 50 69 50 64 / 30 50 60 60 Truth or Consequences 68 91 64 86 / 20 30 30 40 Silver City 58 85 57 81 / 20 40 40 30 Deming 66 92 63 87 / 20 20 40 30 Lordsburg 68 92 63 86 / 20 30 40 30 West El Paso Metro 72 93 68 88 / 20 20 40 30 Dell City 69 91 66 89 / 20 30 30 30 Fort Hancock 72 93 69 90 / 20 20 40 30 Loma Linda 65 88 62 84 / 20 20 40 30 Fabens 72 94 68 90 / 20 20 40 30 Santa Teresa 69 93 65 88 / 20 20 40 30 White Sands HQ 69 91 65 86 / 20 20 50 40 Jornada Range 67 92 64 86 / 20 20 50 40 Hatch 68 94 65 87 / 20 30 40 40 Columbus 69 92 65 87 / 20 20 40 30 Orogrande 69 91 66 86 / 20 30 40 40 Mayhill 55 77 54 74 / 30 50 50 60 Mescalero 54 78 54 74 / 30 50 50 60 Timberon 55 77 53 73 / 30 50 60 60 Winston 58 83 54 80 / 20 60 50 50 Hillsboro 62 88 59 84 / 20 50 50 50 Spaceport 67 91 64 85 / 20 30 40 40 Lake Roberts 57 84 52 80 / 20 40 50 50 Hurley 61 87 58 83 / 20 40 40 30 Cliff 61 90 59 84 / 20 40 40 30 Mule Creek 61 89 59 83 / 20 40 40 30 Faywood 62 87 58 84 / 20 40 50 30 Animas 67 92 63 86 / 20 30 40 30 Hachita 66 91 62 86 / 20 30 40 40 Antelope Wells 66 91 62 86 / 20 30 40 30 Cloverdale 62 87 60 84 / 20 50 40 30 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 20/22 NOVLAN / TRIPOLI
In the hours before
Special weather statement, Aug 22, 1:52 PM MDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service El Paso TX
152 PM MDT TUE AUG 22 2017
NMZ416-222030-
East Slopes Sacramento Mountains Below 7500 Feet NM-
152 PM MDT TUE AUG 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO COUNTY UNTIL
230 PM MDT...
At 151 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Elk, or 21 miles east of Cloudcroft. This storm
was nearly stationary.
Dime size hail and winds in excess of 45 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern Otero
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3316 10531 3296 10532 3296 10535 3293 10535
3293 10536 3304 10549 3320 10537
TIME...MOT...LOC 1951Z 233DEG 3KT 3303 10538
CRESPOSpecial weather statement, Aug 22, 2:12 PM MDT, 2 hours 15 minutes before
Special Weather Statement National Weather Service El Paso TX 212 PM MDT TUE AUG 22 2017 TXZ421-422-222100- Southern Hudspeth Highlands TX-Salt Basin TX- 212 PM MDT TUE AUG 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUDSPETH COUNTY UNTIL 300 PM MDT... At 212 PM MDT, Doppler radar was tracking a strong thunderstorm 19 miles north of Allamoore, or 22 miles north of Van Horn, moving northeast at 15 mph. Nickel size hail and winds in excess of 45 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Hudspeth County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3127 10499 3139 10510 3158 10492 3129 10491 TIME...MOT...LOC 2012Z 240DEG 11KT 3136 10495 CRESPO
Special weather statement, Aug 22, 2:52 PM MDT, 1 hour 35 minutes before
Special Weather Statement National Weather Service El Paso TX 252 PM MDT TUE AUG 22 2017 NMZ415-416-222130- East Slopes Sacramento Mountains Below 7500 Feet NM- Sacramento Mountains Above 7500 Feet NM- 252 PM MDT TUE AUG 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO COUNTY UNTIL 330 PM MDT... At 252 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Hondo, or 19 miles east of Ruidoso, moving east at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Otero County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3312 10532 3315 10553 3330 10553 3330 10532 TIME...MOT...LOC 2052Z 270DEG 10KT 3325 10535 CRESPO
Special weather statement, Aug 22, 4:20 PM MDT, 7 minutes before
Special Weather Statement National Weather Service El Paso TX 420 PM MDT TUE AUG 22 2017 TXZ420-421-222300- Salt Basin TX-Northern Hudspeth Highlands/Hueco Mountains TX- 420 PM MDT TUE AUG 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUDSPETH COUNTY UNTIL 500 PM MDT... At 420 PM MDT, Doppler radar was tracking a strong thunderstorm 19 miles northeast of Fort Hancock. This storm was nearly stationary. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Hudspeth County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3153 10585 3167 10573 3159 10550 3137 10569 TIME...MOT...LOC 2220Z 306DEG 3KT 3155 10571 CRESPO
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 2:12 PM MDT | Special Weather Statement | EPZ | Hudspeth | 48 min |
| Aug 22, 2:16 PM MDT | Severe Thunderstorm Warning | EPZ | Hudspeth | 44 min |
| Aug 22, 2:28 PM MDT | Areal Flood Advisory | EPZ | Hudspeth | 3 hr |
| Aug 22, 4:14 PM MDT | Severe Thunderstorm Warning | EPZ | Hudspeth | 46 min |
| Aug 22, 4:20 PM MDT | Special Weather Statement | EPZ | Hudspeth | 40 min |
| Aug 22, 4:40 PM MDT | Flash Flood Warning | EPZ | Hudspeth | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.